Can hypertensive drugs cause a flare-up of arthritis?
Q) I'm a 73-year-old woman, diagnosed with fibromyalgia 20 years ago. I've generally been able to manage this and take no medication other than vitamin supplements. My GP has begun treating me for hypertension. As I've recently been diagnosed with sicca syndrome (and am awaiting the results of a test for Sjögren’s) this provoked a major flare-up of the fibromyalgia. I wonder if other fibromyalgia patients experience difficulties in adapting to hypertensive drugs?
June, Gloucestershire (Summer 2011)
A) I don’t think this is a problem confined to fibromyalgia patients. People often take several anti-hypertensive drugs before they find one that suits them. The side-effects can be quite strange and cover a lot of symptoms. Fibromyalgia can be associated with dry eyes and mouth (sicca symptoms), both as an associated symptom and as a side-effect of drugs used to treat the disease, such as amitriptyline. Many people on amitriptyline (this class of drugs are known as tricyclics) complain of dryness.
This answer was provided by Dr Philip Helliwell for the Summer 2011 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.